South Carolina, 2008Lightning Strike in South Carolina, February 18, 2008
February 18, 2008 · NWS ILM · 1 event in 1 county or zone
Mid-level impulse embedded within strong southwest mid-level winds around 60 kt, coupled with south southeast low level flow surging dewpoints into the mid 60s, allowed upstream thunderstorms to reinvigorate, prompting the issuance of a Tornado Watch for southeast portions of North Carolina and northeast portions of South Carolina at 230 am EST. Mid-level lapse rates of 7 C/km aided in support…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid-level impulse embedded within strong southwest mid-level winds around 60 kt, coupled with south southeast low level flow surging dewpoints into the mid 60s, allowed upstream thunderstorms to reinvigorate, prompting the issuance of a Tornado Watch for southeast portions of North Carolina and northeast portions of South Carolina at 230 am EST. Mid-level lapse rates of 7 C/km aided in support of increasing instability for surface based storms. Bulk shear and low level speed shear were both ample for storms to organize with a risk for damaging wind gusts and possible tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 18, 4:59 AM EST, 1 minute earlier.
Area forecast discussion, Feb 18, 4:59 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
459 AM EST MON FEB 18 2008
.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON.
SEVERAL BOUTS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF
THE FRONT. HIGH PRESSURE WILL THEN BUILD ACROSS THE AREA FROM THE
DEEP SOUTH TUESDAY THROUGH WEDNESDAY. A SERIES OF WEAK LOW
PRESSURE SYSTEMS WILL AFFECT THE AREA THURSDAY THROUGH SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM MONDAY...WILL KEEP THIS BRIEF AS WE ARE NOW IN A
TORNADO WATCH BOX...IN EFFECT UNTIL 11 AM EST THIS MORNING.
CONDITIONS HAVE BECOME FAVORABLE FOR THE FORMATION OF ORGANIZED
STORMS...IN PARTICULAR THE THREAT FOR TORNADOES HAS INCREASED WITH
SOME IMPRESSIVE SHEAR. CONVECTION WILL BE ONGOING THIS MORNING AND
HAVE KEPT CATEGORICAL POPS THROUGH THE AM. TAPERING OFF POPS THIS
AFTERNOON AS FRONT MOVES OFFSHORE...RIGHT AROUND NOON OR SHORTLY
THEREAFTER. FOR TEMPS HAVE GONE WITH A STRAIGHT BLEND OF GUIDANCE.
STRONG SOUTHERLY FLOW AHEAD OF FRONT MEANS OUR MAX TEMPS WILL
HAPPEN THIS MORNING BEFORE FROPA.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...HIGH PRESSURE IN PLACE THROUGH MUCH OF THE
SHORT TERM PERIOD...PRODUCING MAINLY CLEAR SKIES AND A DRY
FORECAST. MAIN CONSIDERATIONS WILL BE WITH TEMPS. EXPECT BEST CAA
THROUGH TUESDAY WITH 850 TEMPS REACHING DOWN TO NEAR -4 C...BUT
ORIGINALLY GFS BROUGHT 850 TEMPS DOWN TO -9. THEREFORE DO NOT
EXPECT AIR MASS TO BE AS COLD AS ORIGINALLY THOUGHT. ALTHOUGH
MODEL GUIDANCE HAS BEEN SHOWING A WARM BIAS LATELY WITH POST
FRONTAL TEMPS...MAY STILL TWEAK TEMPS UP A BIT FOR TUES...BUT STILL
REMAINING ON THE COOL END OF GUIDANCE. TEMPS WILL NOT MAKE IT OUT
OF THE 50S ON TUES. BY TUES NIGHT A BACK DOOR COLD FRONT PUSHES
SOUTH PRODUCING A REINFORCING SHOT OF COLD AIR OVER THE LOCAL
AREA. TEMPS WILL BE DEPENDANT ON TIMING OF THESE FEATURES. BEST
RADIATIONAL COOLING WILL TAKE PLACE TUES NIGHT INTO EARLY WED AS
GRADIENT RELAXES DRIVING TEMPS DOWN TO BELOW FREEZING IN MANY
LOCATIONS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...GFS/ECMWF NOT HAVING VERY GOOD RUN TO RUN
CONSISTENCY. MODEL RUNS A FEW DAYS BACK SHOWED A BACK DOOR COLD
FRONT PUSHING SOUTH THROUGH AREA AND THEN SUBSEQUENT RUNS SHOWED
FRONT REMAINING NORTH...BUT LATEST GUIDANCE DOES SHOW BACK DOOR
COLD FRONT PUSHING SOUTH OF LOCAL AREA THURS MORNING AND THEN
STALLING OFF THE COAST OF GEORGIA AND MOVING BACK NORTH AS A WARM
FRONT THURS NIGHT INTO FRI. ONCE AGAIN COASTAL FRONT WILL FIND
OPPOSITION FROM SHALLOW COLD AIR WEDGE HOLDING ON OVER INLAND
AREAS. WILL PRODUCE SOME OVERRUNING AND BETTER CHC OF RAIN THURS
NIGHT INTO FRI AS GFS TRIES TO SPIN UP LOW JUST OFF THE CAROLINA
COAST. ALL OF THIS POINTS TO A RATHER MESSY FORECAST WITH
POTENTIAL FOR PCP THURS NIGHT THROUGH SUNDAY. AT THIS POINT WILL
PROBABLY KEEP LOWER END POPS THROUGH MUCH OF EXTENDED.
WILL MAINTAIN RELATIVELY ZONAL FLOW THROUGH THE EXTENDED WITH SOME
MINOR PERTURBATIONS FOR THURS AND AGAIN FRI NIGHT INTO SAT. THIS
SHOULD HELP INCREASE THE MID TO UPPER LEVEL MOISTURE HEADING INTO
WED AFTERNOON AND THEREFORE SHOULD SEE SOME HIGH CLOUDS AROUND
THROUGH THURS MORNING. BY THURS AFTERNOON RETURN FLOW WILL SET UP ON
BACK SIDE OF HIGH AS ANOTHER STORM SYSTEM TAKES SHAPE WHICH SHOULD
INCREASE CHC OF PCP THURS EVENING INTO FRIDAY. PCP WATER STEADILY
INCREASES THROUGH THE LATTER HALF OF THE WEEK REACHING BACK UP ABOVE
1.5 IN BY FRIDAY. LOW LEVEL THICKNESSES WILL BE ON AN INCREASING
TREND THURS AFTN THROUGH SUN. THEREFORE TEMPERATURES WILL TREND
UPWARD THROUGH SUNDAY CLIMBING BACK TO NEAR OR JUST ABOVE
CLIMATOLOGY.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
LINE OF CONVECTION WELL WEST OF THE AREA WILL MOVE EAST AND WEAKEN
AS IT APPROACHES THE CWA. THINK FLO AND LBT WILL SEE THE INITIAL
LINE AFTER 04Z...WITH SOME GUSTY WINDS. CONVECTION MAY NOT MAKE IT
TO THE COAST BEFORE IT DISSIPATES...BUT SHOULD BE TO THE COAST BY
08-10Z. CEILINGS WILL BE VFR FOR THE MOST PART EARLY...WITH MVFR
IN SHOWERS. SMALL CHANCE OF IFR SEA STRATUS AFTER 08Z...MAINLY
ALONG THE COAST AS SURFACE DEWPOINTS RISE INTO THE LOW 60S.
ATMOSPHERE WILL LIKELY NEED TO RELOAD AFTER INITIAL LINE...WITH
SECONDARY LINE DEVELOPING AFTER 15-16Z. SOUTHWEST WINDS WILL
SLOWLY INCREASE OVERNIGHT...WITH GUSTS OVER 30 KTS LIKELY IN
CONVECTION. CEILINGS WILL BE MVFR/IFR MONDAY MORNING...WITH
CONDITION FINALLY IMPROVING AFTER 21Z AS FRONT FINALLY MOVES
SLOWLY EAST.
VFR MONDAY EVENING THROUGH THURSDAY...WITH POSSIBLE IFR CONDITIONS
RETURNING THURSDAY NIGHT.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM MONDAY...SMALL CRAFT ADVISORY WILL STAY IN EFFECT IN
THROUGH MOST OF THE NEAR TERM...MAINLY DUE TO THE STRONG SOUTHERLY
FLOW AHEAD OF THE APPROACHING COLD FRONT. FRONT MOVES OFFSHORE
AROUND NOON TODAY...FOLLOWED BY A STRONG ENOUGH OFFSHORE FLOW TO
KEEP SMALL CRAFT ADVISORY IN EFFECT THROUGH THE EVENING HOURS.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...GRADIENT WILL RELAX ON TUES DROPPING WINDS AND
SEAS BELOW ADVISORY CRITERIA. NEAR SHORE SEAS WILL RELAX QUICKER
IN AN OFFSHORE FLOW...BUT WILL TAKE A LITTLE LONGER FARTHER
OFFSHORE AS COLD AND DRY AIR ADVECTION GET UNDERWAY. A WEAK BACK
DOOR FRONT WILL MOVE ACROSS THE WATERS WED NIGHT SHIFTING THE WIND
AROUND TO THE NORTH.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 AM MONDAY...A BACK DOOR COLD FRONT WILL SETTLE SOUTH OF
THE WATERS THURSDAY. THIS WILL HOLD WINDS OUT OF THE NORTH ON
THURS AND GIVE A REINFORCING SHOT OF COLD AIR. THEREFORE SEAS WILL
SPIKE UP A BIT THROUGH FRIDAY. WINDS AND SEAS WILL REMAIN BELOW
SCA THROUGH SATURDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EST TUESDAY FOR AMZ250-252-254-
256.
&&
SYNOPSIS...REK
NEAR TERM...REK
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...DLHazardous weather outlook, Feb 18, 4:46 AM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
446 AM EST MON FEB 18 2008
AMZ250-252-254-191000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
446 AM EST MON FEB 18 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EST TUESDAY...
...TORNADO WATCH 66 IN EFFECT UNTIL 11 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AMZ256-191000-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
446 AM EST MON FEB 18 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191000-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
446 AM EST MON FEB 18 2008
...TORNADO WATCH 66 IN EFFECT UNTIL 11 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
REK
In the hours before
Special weather statement, Feb 18, 2:18 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
218 AM EST MON FEB 18 2008
SCZ024-032-033-180815-
DILLON-FLORENCE-MARION-
218 AM EST MON FEB 18 2008
A STRONG THUNDERSTORM WILL CONTINUE TO MOVE RAPIDLY NORTHEAST OF
FLORENCE AROUND 35 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF
PRODUCING GUSTY WINDS UP TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE DILLON...BLUE BRICK...
CLAUSSEN...LATTA...LITTLE ROCK...MARS BLUFF...OAK GROVE...QUINBY AND
SELLERS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
RGZ
Special weather statement, Feb 18, 3:21 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
321 AM EST MON FEB 18 2008
NCZ096-180845-
BLADEN-
321 AM EST MON FEB 18 2008
...STRONG THUNDERSTORMS MOVING THROUGH BLADEN COUNTY...
AT 321 AM...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS MOVING RAPIDLY NORTHEAST ACROSS BLADEN COUNTY.
COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE ELIZABETHTOWN...
ABBOTTSBURG...AMMON...BLADENBORO...LAGOON...RUSKIN...DUBLIN AND WHITE
LAKE. WIND GUSTS UP TO 50 MPH...SMALL HAIL...FREQUENT
LIGHTNING...AND TORRENTIAL RAINFALL ARE EXPECTED WITH THESE STORMS.
THESE THUNDERSTORMS HAVE PRODUCED STRONG ROTATION ON DOPPLER
RADAR...AND ARE BEING CLOSELY WATCHED FOR POSSIBLE TORNADO WARNINGS.
STAY TUNED TO THE LATEST WEATHER INFORMATION ON THESE STRONG
THUNDERSTORMS FROM THE NATIONAL WEATHER SERVICE.
TRA
Special weather statement, Feb 18, 4:36 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
436 AM EST MON FEB 18 2008
NCZ097-181030-
PENDER-
436 AM EST MON FEB 18 2008
...STRONG THUNDERSTORMS RAPIDLY MOVING THROUGH PENDER COUNTY...
AT 436 AM EST...A STRONG THUNDERSTORM WAS OBSERVED BY DOPPLER
WEATHER RADAR IN THE CURRIE COMMUNITY IN SOUTHWESTERN PENDER
COUNTY...MOVING NORTHEAST AT 55 MPH. THIS THUNDERSTORM HAS THE
CAPABILITY OF PRODUCING STRONG WINDS UP TO 45 MPH AND FREQUENT
DANGEROUS LIGHTNING. TORRENTIAL RAINFALL IS ALSO EXPECTED.
COMMUNITIES POTENTIALLY IN THE PATH OF THESE STORMS THROUGH 515 AM
INCLUDE...ASHTON...BURGAW...LONG CREEK...MALPASS CORNER...MAPLE
HILL...MONTAGUE...MURRAY TOWN...PENDERLEA...AND POINT CASWELL.
STAY TUNED TO THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.
TRA
Lightning, Horry
- When
- February 18, 5:00 AM EST
- Where
- Horry County, 1.02 mi SSE of Myrtle Ridge
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 33.667, -78.911
Lightning struck a house in the 2400 block of Youpon Drive. The damage was confined to a burned out fuse box.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, February 18, 20083 injured · $700,000 · EF2 · 7 events
- High Wind and Strong Wind in Massachusetts, February 18, 2008$38,000 · 4 events
- Damaging Winds in North Carolina, February 18, 2008$27,000 · 50 kt wind · 5 events
- Lightning Strike in North Carolina, February 18, 2008$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 18, 20089 events
- Lake-Effect Snow in Michigan, February 18 to 20, 20085 events
- Hail and Damaging Wind in North Carolina, February 18, 20081.25 in hail · 3 events
- Damaging Winds in South Carolina, February 18, 2008$4,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 18, 20082 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 18, 20082 events
- Damaging Winds in Florida, February 18, 200852 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 18, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79235.